Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2016, 5:31 PM CDT for Pecos County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2016, 5:31 PM CDT (22:31 UTC)
- Expired
- Apr 19, 2016, 6:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:50 PM CDT | HAIL 1.75 | 5 Nw Fort Stockton, TX | HEAVY RAIN AND GOLF BALL SIZE HAIL HIGHWAY 285 AND GOMEZ ROAD 5 MILE NW FORT STOCKTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
030
WUUS54 KMAF 192231
SVRMAF
TXC371-192330-
/O.NEW.KMAF.SV.W.0023.160419T2231Z-160419T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT TUE APR 19 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 630 PM CDT
* AT 531 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT
STOCKTON-PECOS COUNTY AIRPORT...OR NEAR FORT STOCKTON...MOVING
NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON...FORT STOCKTON-PECOS COUNTY AIRPORT...BELDING AND
FIRESTONE TEST TRACK.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 247 AND 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3071 10288 3074 10309 3095 10310 3108 10259
3084 10232 3082 10255
TIME...MOT...LOC 2231Z 240DEG 49KT 3092 10296
HAIL...1.25IN
WIND...60MPH
$$
121 follow-up statement
529
WWUS54 KMAF 192257
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT TUE APR 19 2016
TXC371-192330-
/O.CON.KMAF.SV.W.0023.000000T0000Z-160419T2330Z/
PECOS TX-
557 PM CDT TUE APR 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL PECOS COUNTY...
AT 552 PM CDT...LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL 5 MILES
NORTHWEST OF FORT STOCKTON ON HIGHWAY 285. AT 552 PM CDT DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF FORT
STOCKTON ALONG HIGHWAY 285. THE STORM WAS MOVING TO THE NORTHEAST AT 25
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 385...5 MILES NORTH OF FORT STOCKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3071 10288 3074 10309 3095 10310 3108 10259
3084 10232 3082 10255
TIME...MOT...LOC 2252Z 235DEG 25KT 3095 10294
HAIL...1.75IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:35 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 19, 2:35 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 235 PM CDT TUE APR 19 2016 .DISCUSSION... The large upper low that has been affecting weather across the nation's midsection since the early part of the weekend has finally started to progress northeastward, and will reach the Upper Midwest/Great Lakes region by Thursday. Prior to that, this afternoon, scattered showers and thunderstorms are anticipated across the area, with some strong (possibly severe) thunderstorms possible, particularly across the Lower Trans Pecos and Permian Basin along a diffuse dryline. Clearing across the western half of the forecast area has allowed temperatures to warm into the 70s, and a cumulus field has developed with an isolated thunderstorm in central Pecos county. The extent of coverage of convection this afternoon and evening hinges on the amount of further destabilization that can occur, given clearing has been slow across the eastern half of the forecast area. While low level shear is fairly weak, deep layer shear is around 40-50kts, and given lapse rates of around 7C/km, stronger storms will be capable of producing hail and gusty wind. Storms that develop this afternoon will move east tonight, with another cloudy night expected with lows a bit above normal in the mid 40s to mid 60s. As the trough axis finally begins to move east of the region on Wednesday, temperatures will warm up to near and slightly above normal, with a few showers and thunderstorms possible across the far eastern CWA where moisture will be greater. Wednesday night, a shortwave rounding the back side of the departing low is progged to generate showers and thunderstorms across the Texas Panhandle, with the trough and associated convective outflow resulting in precipitation chances late Wednesday night/early Thursday morning across the central and eastern Permian Basin. Focus for convection Thursday afternoon then looks to shift to the Stockton Plateau/Lower Trans Pecos along and ahead of a front, which will also serve to keep temperatures a bit below normal across the northern half of the forecast area. Temperatures will slowly rebound back to normal on Friday as ridging develops over the region. Friday night into Saturday, a shortwave embedded in the southwesterly flow aloft will yield a return of precipitation chances, mainly along and south of the Pecos River. Sunday onward, the forecast looks to be warm and dry, as above normal temperatures return and the dryline shifts east, confining precipitation chances to Central Texas and points east. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 56 80 59 73 / 40 10 20 30 Carlsbad 51 85 52 79 / 10 0 0 10 Dryden 63 87 65 86 / 40 20 10 20 Fort Stockton 57 86 58 80 / 30 10 10 20 Guadalupe Pass 51 80 51 74 / 10 0 0 10 Hobbs 49 80 50 75 / 20 10 10 10 Marfa 41 81 42 78 / 10 10 10 10 Midland Intl Airport 57 83 59 77 / 40 10 10 20 Odessa 57 83 59 77 / 40 10 10 20 Wink 56 88 57 81 / 20 10 10 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 44/84
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM CDT TUE APR 19 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 217 PM CDT TUE APR 19 2016 /117 PM MDT TUE APR 19 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND EAST OF A TATUM...TO PECOS...TO LAJITAS LINE. SOME STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Apr 19, 4:26 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE APR 19 2016
TXZ075-192200-
PECOS TX-
426 PM CDT TUE APR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 500 PM
CDT...
AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF BELDING...OR 21 MILES SOUTH OF FORT STOCKTON
ALONG HIGHWAY 385... MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIERRA MADERA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3045 10291 3060 10301 3074 10290 3053 10243
3039 10268
TIME...MOT...LOC 2125Z 240DEG 49KT 3059 10285
12Special weather statement, Apr 19, 5:18 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 PM CDT TUE APR 19 2016 TXZ075-192245- PECOS TX- 518 PM CDT TUE APR 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 545 PM CDT... AT 518 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FIRESTONE TEST TRACK...OR 7 MILES WEST OF FORT STOCKTON...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT STOCKTON...FORT STOCKTON-PECOS COUNTY AIRPORT...BELDING AND FIRESTONE TEST TRACK. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 245 AND 280. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3068 10297 3093 10314 3099 10292 3084 10247 TIME...MOT...LOC 2218Z 240DEG 48KT 3090 10301 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:26 PM CDT | Special Weather Statement | MAF | Pecos | 34 min |
| Apr 19, 4:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 57 min |
| Apr 19, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 60 min |
| Apr 19, 5:18 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| Apr 19, 5:57 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Apr 19, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.